Minnesota, 2018

Damaging Winds in Minnesota, October 3, 2018

October 3, 2018 · NWS MPX · 6 events in 4 counties and zones

A line of thunderstorms developed during the afternoon along a cold front across eastern Minnesota. These storms developed west of the Twin Cities metro area, and quickly moved eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms developed during the afternoon along a cold front across eastern Minnesota. These storms developed west of the Twin Cities metro area, and quickly moved eastward. Some damage occurred on the south and west side of the metro area. The damage was mainly to downed trees. This line also produced a severe wind gust at the Minneapolis, St. Paul International airport of 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Oct 3, 3:04 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 3, 3:04 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
404 PM CDT Wed Oct 3 2018

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed Oct 3 2018

A powerful early Fall cold front was moving rapidly to the east
across western Minnesota this afternoon. Ahead of this front, dew
points rose into the upper 60s, to lower 70s which is very
anomalous for early October. PWATs are either in record territory,
or near it with readings around 1.6". The warm sector was
producing severe thunderstorms in northern Wisconsin this
afternoon, with a mixture of rain/snow in northwest Minnesota
where afternoon temperatures were in the 30s.

You will notice the cold frontal passage this evening as winds
shift to the northwest and begin to gusts over 40 to 50 mph. Wind
gusts over 60 mph were occurring in eastern South Dakota where the
front moved through earlier this afternoon. Severe weather will
be confined to west central Wisconsin where the best instability
and wind shear exists early. Most of the active storms will have
moved out of west central Wisconsin by 7 PM. The main weather
element this evening will be the strong winds ushering in the
coldest air of the season. By morning, temperatures will have
fallen into the 30s, with wind chill values in the 20s. Skies will
be sunny in the morning, but it will be short lived as the next
system rapidly moves to the northeast across the Rockies, and into
the Northern Plains by the afternoon. Scattered showers will be
likely in far western Minnesota by the mid/late afternoon, with
skies becoming cloudy elsewhere.

.LONG TERM...(Thursday night through Wednesday)
Issued at 355 PM CDT Wed Oct 3 2018

Very little changes in the extended period with the active weather
pattern continuing.

Thursday night and early Friday will be wet as the next in the
series of short waves move across the Upper Midwest. Saturday
looks to be the driest, but Sunday will have another good chance
of widespread precipitation.

Overall, the mean upper level flow will remain from the west
early, then back to the southwest as a deep trough begins to dig
across the western CONUS this weekend. Several waves of energy
will begin to eject out of this deepening trough out west and lead
to periods of precipitation. Timing, and areal extent of the
precipitation remains the forecast concern. However, based on the
consistency of the models and the deep elongated trough out west,
the Upper Midwest will likely see bouts of heavy rainfall, leading
to flooding concerns over the weekend, and into next week.

Most of southern Minnesota and western Wisconsin will stay on the
warm side of the synoptic scale thermal ridge centered over the
Northern Plains. However, any deviation to this thermal ridge or a
much more aggressive short wave moving further to the southeast,
will lead to a colder scenario and possibly a mixture of
rain/snow. This is even more notable in western Minnesota where
this thermal gradient will likely be closer. Otherwise, with the
precipitation chances high and likely a broad area of cloud cover,
temperatures will likely average below normal through early next
week. The longer range models still depict a colder pattern, at
least for the northern Rockies, and into the Northern Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1230 PM CDT Wed Oct 3 2018

There remains a small window for the development of strong to
severe storms from KMSP-KRNH-KEAU during the mid/late afternoon.

Otherwise, IFR/MVFR cigs will continue for most of central/southern
Minnesota, and into west central Wisconsin with scattered/isolated
TSRA from KAXN-KSTC-KMSP-KRNH-KEAU. Some VFR cigs remain possible
near KRWF-KMKT where the best potential of clearing skies occur
this afternoon. The other main aviation concern is timing of the
cold front which will lead to strong gusty winds from the initial
shift, and through the evening. A few gusts of 35-40 kts are
likely in the typical areas of west central/southwest and south
central Minnesota. I wouldn't be surprised to see a few gusts in
central Minnesota, as well as west central Wisconsin of 30-35 kts
once the front passes. Ahead of this front, gusty south/southwest
winds will be confined to far southern Minnesota. Overnight, skies
will clear with winds slowly decreasing.

KMSP...

Scattered SHRA, Isolated TSRA this afternoon, with a better
possibility of +TSRA around 22-00z (Cold frontal passage).
Confidence is low on timing, but if storms develop, strong gusty
winds will be likely, along with IFR vsbys. Frontal passage will
be around 22-23z with gusty northwest winds developing behind it.
These winds will continue through the evening, before tapering off
after 9z. VFR conditions after 9z.

/OUTLOOK FOR KMSP/

Thu night...MVFR. chc -shra. Wind E 10 kts.
Fri...MVFR/IFR.-shra likely. Wind E 5-10 kts.
Sat...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory until midnight CDT tonight for MNZ067-075>078-
     083>085-092-093.

     Wind Advisory until 9 PM CDT this evening for MNZ054-056-064-065-
     073-074-082-091.

&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...JLT
Hazardous weather outlook, Oct 3, 11:18 AM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1218 PM CDT Wed Oct 3 2018

MNZ078-085-093-WIZ015-016-023>028-041730-
Goodhue-Steele-Freeborn-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1218 PM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of south central
Minnesota...southeast Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
into the early evening for mainly far east central Minnesota, and
into west central Wisconsin. The main hazard is damaging wind.
The highest tornado threat is in central Wisconsin, east of Eau
Claire and Ladysmith.

In addition, strong northwest winds will develop by the mid to
late afternoon, and continue through the evening for mainly south
central Minnesota. See the latest wind advisory for more
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Several inches of rain through the middle of next week could lead
to flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon.

MNZ041>045-047>070-073>077-082>084-091-092-WIZ014-041730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Martin-Faribault-Polk-
1218 PM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota...west central Minnesota and northwest
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong northwest winds will develop by the mid to late afternoon,
and continue through the evening. See the latest wind advisory
for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Several inches of rain through the middle of next week could lead
to flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The Minneapolis radar (KMPX), 5 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hennepin

When
October 3, 4:25 PM CST
Where
Hennepin County, 1.62 mi WNW of Eden Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.860, -93.510

A large tree was blown down near the Eden Prairie, Chanhassen line. The tree landed on a car. There was a measured wind report of 45 mph at the Flying Cloud airport.

Thunderstorm Wind, Ramsey

When
October 3, 4:35 PM CST
Where
Ramsey County, 2.45 mi W of (Stp)st Paul Downtown Airport Holman Field to 2.89 mi W of (Stp)st Paul Downtown Airport Holman Field
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
44.930, -93.110

Scattered tree damage occurred southwest of downtown St. Paul, near Harriet Island.

Thunderstorm Wind, Hennepin

When
October 3, 4:35 PM CST
Where
Hennepin County, 0.49 mi W of Msp Intl Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.880, -93.230

Thunderstorm Wind, Dakota

When
October 3, 4:39 PM CST
Where
Dakota County, 0.49 mi E of Mendota Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
44.880, -93.140

A few power lines were blown down in Mendota Heights.

Thunderstorm Wind, Dakota

When
October 3, 4:43 PM CST
Where
Dakota County, 0.85 mi SE of West St Paul
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
44.890, -93.040

A few power poles were blown down in South St Paul.

Thunderstorm Wind, Washington

When
October 3, 4:48 PM CST to 4:58 PM CST
Where
Washington County, 1.69 mi NE of Woodbury to 1.3 mi WSW of Lakeland Shrs
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
44.920, -92.930

Several trees were blown down halfway between Woodbury, and Lakeland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778824, 778825, 778829, 778826, 778827, 778828.